Feeling a bit discouraged this week. As I planned to get back on track and be extremely healthy and on top of things...I got a tooth infection, a sore throat and a fever! It was pretty crappy...and so are my numbers! I am finally feeling a fit better but my numbers are shooting up despite my heavy corrections! I was 200 and double corrected to find myself at 220 a few hours later. Brand new bottle of insulin. I just finished my last day of antibiotics, and started the first day of my period. I get so sad with high numbers like this. Any advice or similar experiences?
Andrea -- I'm beginning to learn just how important a healthy gut is to overall health. Science is beginning to learn that a healthy gut is the source of a healthy immune system.
I hesitate to tell you my experience with a dental infection but perhaps my experience will help you avoid what I went through. Several years ago, I needed root canal therapy on one of my teeth. Prior to my appointment I took three days of oral penicillin. The root canal went OK but two days later I had terrible pain in my mouth and jaw. My BGs were also out of control, requiring lots of insulin.
I called the emergency number from the endodontist that performed the root canal. It was 2:00 a.m. on early Monday morning. I drove out to the 24-hour Walgreens to pick up an Rx of the dentists' favorite antibiotic, clindamycin. After a week or so of this antibiotic I started experiencing GI distress; I'll spare you the description but it's easy to guess!
After several more days, trying to tough it out, I finally went to my doctor. The doc wrote me a lab order for a stool sample. I submitted it and received a diagnosis of C-difficile. It took two courses of another specific and powerful antibiotic to shake the c-difficile. C-difficile is a common side-effect of clindamycin use. Apparently the clindamycin creates an opportunity for c-difficile to bloom beyond their normal proportion of the healthy gut.
Sorry to burden you with this sad tale but I hope that you might avoid the pain I went through. If I had it to do over again, I would have taken more steps to repopulate my gut with good bacteria following the nuclear bombing of my GI tract with powerful antibiotics.
There are various probiotic as well as prebiotic supplements. Some people don't like supplements and instead concentrate on whole foods like kefir, yogurt, and fermented vegetables. I'm experimenting right now with taking two tablespoons of raw potato starch (a prebiotic) mixed with water twice per day. It's easy on my digestion and has produced good results. Again, I don't want to go into the description -- it may easily be too much information!
I've had infections like you describe along with huge increases of insulin and poor BG results. One thing that's always been true for me is that the insulin resistance slowly backs off. In other words, your former insulin sensitivity does not suddenly get restored and drop you off a cliff into hypoglycemia.
Other than that, try to stay hydrated, eat nutritious but easy to digest meals, and check your BGs a lot. Good luck. I know how miserable it is. Take care.
Thanks for the response. My Rx was 3 days of zythromax (allergic to penicilin). I took 1 pill a day. I took acidopholis, a probiotic, for those 3 days as well. But yes, this has been incredibly miserable. I feel much better, aside from my high readings.
Just play it right: don't be too heavy trying to push BS down!
See numbers as.. numbers. Try not to get affected too much. The psychological side play a big role as always.
Sure it's gonna end soon. In the meanwhile I'm sending you positive energy ;)
Antibiotics are done and I feel a bit better (minus the 150-170 range that I am stuck in). But I feel a small lump in my mouth between my cheek and my gum...could this be an abcess? I read about some terrifying experiences on here. My dentist is closed today but I left and message and will call again first thing in the AM.